Last Updated: Friday - 09/24/2010
Week of April 12, 2004
Oh, the pain of pain relievers
Think twice, maybe thrice, before popping that pain killer
By SUZANNE ELSTON
Iwas rushed, as usual, flashing from the GO Train to pick up my son and daughter. Peter was on his way to dinner with friends. Sarah and I were destined to do some grocery shopping before we headed home to meet my husband Brian for dinner.
After I dropped Peter off, I realized that I was in no shape to go shopping. The pain that had been nagging me all week was now a fully blown fire, burning up my back and sending searing flashes of agony across my shoulders and chest and radiating down into my arms. I called Brian on the cell phone and told him that I thought I should head for the nearest urgent care clinic. He thought that was a really good idea and said he would meet me there as soon as he could.
Heart attack?By the time I pulled into the clinic parking lot a few minutes later, I could barely stand the pain. It suddenly dawned on me that although I was only 49 years of age and in good health, I had all of the symptoms of a heart attack. The medical staff at the clinic agreed and so did the EKG that I had moments after arriving. Within 10 minutes I was being loaded into the back of an ambulance while Brian and Sarah stood huddled together in the rain, watching in disbelief.
As the doors of the ambulance closed, my body started to shake in fear. My mind was racing, trying to put the pieces of what was happening together, while the paramedic kept asking me questions about my medical history. No, I'm a non-smoker. Yes, there is a family history of heart disease. No, I don't have any major health problems or conditions.
I was whisked into the cardiac room at the hospital and a team of nurses and doctors began working on me immediately. Another EKG, a chest x-ray, blood work, intravenous medication and sublingual nitroglycerine for pain. I felt like I'd been teleported into the set of a high-drama television show.
Shortly after Brian arrived, an internist came to deliver the good news. They had established that I wasn't having a heart attack. The irregularities in my EKG had also been detected during a routine EKG several years earlier, indicating that I simply had a slightly unusual, but healthy heartbeat. After another few hours of questions and testing it was determined that I was suffering from esophagitis.
"Heartburn?" I asked in disbelief. "How could anything as simple as heartburn cause this much pain?"
It turns out that there is nothing simple about esophagitis. In many cases it can involve serious complications and even death. In my case, I'd been munching down on Advil at a much higher dose than recommended to help alleviate back pain. The drugs had inflamed my esophagus, which I had treated with more Advil. This cycle of pain, treatment and more pain had severely inflamed my esophagus and eventually brought me to the emergency room in an ambulance. And as it turns, I am not alone. The pain of esophagitis is so intense it is quite often mistaken for a heart attack.
NSAID familyAdvil is just one of the brand names for ibuprofen - one of a family of medications known as non-steroidal, anti-inflammatory drugs, or NSAIDs. Other drugs in this family include aspirin, diclofenac and naproxen.
After my trip to emergency last week, I found out that my sister, a health professional for 30 years, had experienced a similar attack a few years ago. In her case, the culprit was naproxen that had been prescribed for the treatment of an inflamed knee.
Dr. Laurence Raney, director of emergency medicine at the Medical University of South Carolina, wrote, "The NSAIDs are responsible for the largest number of serious drug-related side effects, eclipsing all others by a wide margin. While they have a good safety profile in general, they are so widely used, and frequently misused, that the shear numbers are astounding. Well-described side effects include gastrointestinal bleeding and perforations, liver, renal, and cardiac effects."
Raney's analysis concludes that in the U.S. alone there are over 100,000 hospital admissions and approximately 16,500 deaths every year from gastrointestinal (GI) causes related to prescription NSAIDs. According to Raney, in 2000, GI deaths from NSAIDs were the 14th leading cause of death in the U.S., "coming right after homicides (18,000) and before atherosclerosis (15,000). To put that into perspective, it is more deaths than cervical cancer and leukemia combined. This doesn't begin to take into account the kind of complications that I experienced from over-the-counter NSAIDs like Advil.
Ironically, it was Advil's proven safety and lack of side effects in small doses that led to my overuse, and ultimately a very scary ride to the hospital. And while the good news is that my heart is fine, it will be several weeks before my esophagus heals.
Bottom line advice: more is not necessarily better. Medications, whether prescribed or over-the-counter, should only ever be taken as directed. And when pain persists for more than a few days, see your doctor.
Recommended websites:Raney's complete article, "Evidence-based Use of NSAIDs in the ED," can be found at www.emedhome.com, an independent, user-friendly, clinical resources for emergency physicians (and curious medical consumers, too.)
No Free Lunch is a website by and for health care providers who oppose the over-zealous promotional practices of the pharmaceutical industry. Fascinating facts and figures for the layperson. Go to www.nofreelunch.org.
Copyright © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009 -- Western Catholic Reporter
Our mission: To serve our readers by bringing the Gospel to bear on current issues in the Church and in secular culture through accurate news coverage and reflective commentary.